Utah, 2005

Heavy Snow in Utah, January 3 to 6, 2005

January 3 to 6, 2005 · NWS SLC · 7 events in 7 counties and zones

The first week of the month started off an extremely active weather month for Utah. A moist Pacific storm system stayed just west of the area and pushed tropical and subtropical moisture over the Southwest US and into the Great Basin.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

The first week of the month started off an extremely active weather month for Utah. A moist Pacific storm system stayed just west of the area and pushed tropical and subtropical moisture over the Southwest US and into the Great Basin. The heavy snow fell over many of the mountainous areas of the state. Even a few higher valley locations saw significant snowfall. Some of the higher snow amounts and water equivalent amounts include: Widstoe Mountain Snotel with 36 inches and 3.30 inches of water, Cedar Breaks 28 and 2.40, Kolob-Zion Park 22 and 1.80, Alta 33 and 1.87, Snowbird 30 and 1.33, Solitude 26 and 1.20, Spruces 24 and 1.37, Brighton Loop 19 and 1.15, Bryce Canyon 18 and 1.60, Tooele 18, The Canyons 18 and 1.40, Trial Lake 17 and 1.40, Farmington Canyons 16, Snowbasin 15 and 1.33, Boulder Mountain 13 and 1.10, Nephi, Tony Grove Lake, and the High Uintas with 12, Alpine, Tushar Mountains, Mount Pleasant, and Wasatch Plateau all with 11, Park City, Emery, Capital Reef, Payson, and Santaquin all with 10, Clawson, Layton Bench, and the Millcreek Bench all with 9, Pleasant Grove 8, Levan and Altamont 7, Ferron and South Ogden 6, Taylorsville, Stansbury Park, Provo, Grantsville, Centerville and Salt Lake International Airport 5, Kimball Junction, Manti, and Trenton 4.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 2, 9:05 PM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Jan 2, 9:05 PM MST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
905 PM MST SUN JAN 2 2005

.SYNOPSIS...AN UPPER LEVEL LOW PRESSURE SYSTEM SLIDING SOUTH ALONG
THE CALIFORNIA COAST WILL TURN EAST AND REACH THE GREAT BASIN
TUESDAY.

&&

.DISCUSSION...RADAR AND SATELLITE DEPICT A LARGE AREA OF WEAK LIFT
AND LIGHT SNOW OVER UTAH IN SOUTHERLY FLOW. MOST PRECIP IS OVER THE
MOUNTAINS. SOME FOG AND LIGHT SNOW AFFECTING THE CACHE VALLEY AGAIN.
MAIN UPPER LOW CENTER IS MOVING SOUTH ALONG THE CA COAST WHILE THE
EJECTING JET CORE IS ACROSS ARIZONA TAPPING INTO HIGHER PW AIR MASS.
00Z GFS AND ETA SUGGEST PRECIP/LIFT WILL INCREASE FROM SOUTH TO
NORTH LATER TONIGHT INTO MONDAY MORNING WITH A SHORT WAVE TROF
MOVING THROUGH UTAH. THEN PRECIP SHOULD DECREASE IN THE NORTH AS THE
FLOW SPLITS AHEAD OF THE MAIN UPPER LOW CUTTING INTO SOUTHERN
CALIFORNIA. SNOW SHOULD PERSIST IN SOUTHERN UTAH AND THEN ENHANCE
MONDAY NIGHT WHEN SYNOPTIC LIFT INCREASES AND GOOD OROGRAPHIC S-SE
FLOW OCCURS.

GENERALLY GOOD AGREEMENT PER MODELS THAT VORT LOBE ENERGY WILL
SWING NORTH FROM ARIZONA INTO NORTHERN UTAH ON TUESDAY...SPREADING
HEAVIER PRECIP INTO NORTHERN AREAS FROM SOUTH TO NORTH. CURRENT WSW
AND HWO PRODUCTS ADDRESS THIS PERIOD OF SNOW BUT A WATCH FOR AT
LEAST NORTHERN MOUNTAINS WILL BE NEEDED. WITH WEAK WIND FIELDS AND A
700-500 MB LOW CIRCULATION PROGGED TO DRIFT OVER SLC TUESDAY EVENING
AND NIGHT AND ASSOCIATED SURFACE LOW TRACK ACROSS SW UTAH INTO THE
CASTLE VALLEY OR SAN RAFAEL SWELL...AND ANOTHER LOW OVER THE WEST
DESERTS AND GSL AREA. TEMPERATURE PROFILES SUPPORT ACCUMULATING SNOW
IN THE VALLEY FLOOR AND SIGNIFICANT SNOW IN THE MOUNTAINS. WARM
ADVECTION EARLY TUESDAY MAY BE ENOUGH TO MIX SOME RAIN IN LOWER
ELEVATIONS HOWEVER. COLD AIR ADVECTION SETS IN 700-500 MB TUESDAY
AFTERNOON WITH FLOW VEERING. CURRENT PROGGS SUPPORT SIGNIFICANT
NORTHERN VALLEY SNOWFALL TOO WITH PWS NEAR .45 INCHES AT SLC AND
JUST COLD ENOUGH IN STEADY PRECIP. UPPER LOW IS FORECAST TO OPEN UP
AND SHIFT EAST BY WEDNESDAY AND DEVELOP NORTHWEST FLOW AHEAD OF
ANOTHER ELONGATED UPPER LOW TO OUR NORTH WHICH DRIFTS TO THE WEST
COAST. PRECIP WILL TAPER OFF IN THE SOUTH EARLY WEDNESDAY BUT SNOW
SHOULD CONTINUE ON WEDNESDAY ESPECIALLY IN THE CENTRAL AND NORTHERN
MOUNTAINS.

A BREAK POSSIBLE ON THURSDAY WITH A CLOSED LOW OVER CALIFORNIA AND
SLIGHT W-E UPPER RIDGING OVER US. THOUGH CONSIDERABLE SPREAD IN THE
ENSEMBLES THE CONSENSUS IS FOR A DEEP BROAD UPPER TROF TO SAG INTO
THE PACNW FROM THE NORTH AND SPREAD WAVES OF SNOW INTO NORTHERN UTAH
STARTING FRIDAY AND CONTINUING INTO THE WEEKEND. BLOCKING UPPER HIGH
SHIFTS OVER THE NORTH PACIFIC AND GOA WITH A PROLONGED COLD PERIOD
OF SNOWY WEATHER POSSIBLE FOR THE WEST AND STILL A CHANCE OF
UNDERCUTTING MORE MOISTURE IN THE PACIFIC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...HEAVY SNOW WARNING SOUTHERN MOUNTAINS TONIGHT THROUGH TUESDAY.
WY...NONE.
ID...NONE.

&&

TARDY
Hazardous weather outlook, Jan 2, 3:15 PM MST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
315 PM MST SUN JAN 2 2005

IDZ024-025-UTZ001>021-WYZ021-031300-
CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH MOUNTAINS/IDAHO PORTION-
WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-
WESTERN UINTA MOUNTAINS-
315 PM MST SUN JAN 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS
OF UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING.

.DAY ONE... TONIGHT

PERIODS OF HEAVY SNOW WILL DEVELOP TONIGHT IN SOUTHERN UTAH.
SOME LIGHT SNOW WILL AFFECT NORTHERN UTAH TONIGHT. A HEAVY SNOW
WARNING HAS BEEN ISSUED FOR THE CENTRAL AND SOUTHWEST MOUNTAINS AS
WELL AS THE HENRY MOUNTAINS OF UTAH. SEE THE SLCWSWSLC PRODUCTS FOR
MORE DETAILS.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

HEAVY SNOW WARNING FOR THE SOUTHERN MOUNTAINS CONTINUES THROUGH
TUESDAY. PERIODS OF SNOW WILL CONTINUE OVER SOUTHERN UTAH ON MONDAY
WITH SOME LIGHT SNOW REACHING NORTHERN UTAH. WIDESPREAD SNOW WILL
SPREAD INTO NORTHERN UTAH AND SOUTHWEST WYOMING BY TUESDAY. THIS WILL
RESULT FROM A STORM COMPLEX SLOWLY MOVING INTO SOUTHERN UTAH EARLY
THIS WEEK.

THE HEAVIEST PERIOD OF SNOW WILL OCCUR OVER SOUTHERN UTAH
MONDAY NIGHT AND ACROSS THE SOUTHERN WASATCH RANGE AND UINTA
MOUNTAINS FROM TUESDAY INTO TUESDAY NIGHT. SNOW ACCUMULATION IS
ALSO POSSIBLE IN THE NORTHERN VALLEYS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

AOT

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Central and Southwest Mountains

When
January 3, 1:00 AM MST to January 6, 8:00 AM MST
Where
Central and Southwest Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heavy Snow, Wasatch Mountains South of I80

When
January 3, 1:00 AM MST to January 6, 8:00 AM MST
Where
Wasatch Mountains South of I80 forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Salt Lake and Toole Valleys

When
January 3, 1:00 AM MST to January 6, 8:00 AM MST
Where
Salt Lake and Toole Valleys forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Wasatch Mountains I80 North

When
January 3, 1:00 AM MST to January 6, 8:00 AM MST
Where
Wasatch Mountains I80 North forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heavy Snow, Southern Wasatch Front/Lehi/Provo/Nephi

When
January 3, 1:00 AM MST to January 6, 8:00 AM MST
Where
Southern Wasatch Front/Lehi/Provo/Nephi forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Wasatch Mountain Valleys/Huntsville/Park City/Heber

When
January 3, 1:00 AM MST to January 6, 8:00 AM MST
Where
Wasatch Mountain Valleys/Huntsville/Park City/Heber forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Northern Wasatch Front/Brigham City/Ogden Bountiful

When
January 3, 1:00 AM MST to January 6, 8:00 AM MST
Where
Northern Wasatch Front/Brigham City/Ogden Bountiful forecast zone
Deaths
1 direct, 0 indirect
Reported by
TRAINED SPOTTER

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Snow, Northern Wasatch Front/Brigham City/Ogden Bountiful2005-01-0555MaleVehicle/Towed TrailerDirect

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441298, 5441299, 5441300, 5441301, 5441302, 5441382, 5441383.